Originally published January 21 2009
Taking Indigestion Medication May Increase Risk of Osteoporosis
by David Gutierrez, staff writer
(NaturalNews) Researchers from the University of Manitoba in Canada have discovered that those who take the indigestion drugs known as proton pump inhibitors (PPIs) over the long-term may increase their risk of osteoporosis and related fractures.
In a study published in the Canadian Medical Association Journal, researchers looked at PPI use among more than 65,000 people over the age of 50, including 15,792 who had experienced osteoporosis-related fractures of the vertebra, hip or wrist.
The use of PPIs for five years or more was correlated with a 62 percent increase in the risk of osteoporosis-related hip fractures, while use for seven years or more was correlated with a risk increase of more than 400 percent. Use of PPIs for seven or more years was also associated with a doubled risk of all osteoporosis-related fractures.
PPIs are widely prescribed drugs used for the treatment of heartburn, indigestion and peptic ulcers that function by blocking the activity of the proton pump cells that produce stomach acid. Varieties include esomeprazole (marketed as Nexium), lansoprazole (marketed as Inhibitol, Prevacid and Zoton), omeprazole (marketed as Losec, Prilosec and Zegerid), pantoprazole (marketed as Pantoloc, Pantozol, Protonix, Somac and Zurcal) and rabeprazole (marketed as Aciphex, Pariet and Rabecid). The drugs are available both by prescription and over the counter, and in tablet, capsule and intravenous drip forms.
Prescription of PPIs has skyrocketed in recent years - doubling in the United Kingdom, for example, to eight million per year, costing the National Health Service £400 million ($700 million) - to make them among the top-selling pharmaceutical products in history.
The drugs have never been intended for long-term use, however. The U.K.'s National Institute for Health and Clinical Excellence recommends that they should only be used for two to four weeks for regular indigestion, while patients with the more severe gastro-esophageal reflux disorder might need to take them for up to two months.
"There has always been a concern about the long-term suppression of stomach acid because this can affect the absorption of calcium and lead to osteoporosis," said Ingvar Bjarnason, a gastroenterology expert from King's College London.
In spite of these recommendations, however, many patients keep taking the drugs after this time frame to keep their symptoms from returning.
"In the real world, as soon as you stop taking them, the symptoms reappear," Bjarnason said.
According to researcher Felice Schnoll-Sussman, some patients use the drugs as an excuse to avoid making needed lifestyle conditions that could treat their underlying condition.
"Some people think, 'If I take PPIs, I can eat garbage all day long,'" she said. "We need to tighten up on those patients. These medications are not without any kind of risk."
Other known side effects of PPIs include abdominal pain, diarrhea, fatigue, headache and nausea. A recent study found that patients taking PPIs had a higher risk of becoming infected with Clostridium difficile, a hard-to-treat bacteria that can cause severe colon infections. PPIs have also been linked to a higher risk of pneumonia.
Some researchers believe that when stomach acid production is suppressed, the body is less able to flush out disease-causing pathogens.
Rarer side effects include itching or rashes, constipation, flatulence and decreased vitamin B-12 absorption, as well as certain skin and kidney disorders.
Generally, the benefits of PPIs are believed to outweigh the risks when the drugs are used properly. But researchers are beginning to warn that the drugs' safety should not be taken for granted.
"There are very safe drugs but there are some areas where they are probably over-prescribed, such as for minor indigestion," said Chris Hawley, president-elect of the British Society of Gastroenterology.
Osteoporosis, a disease in which bones become brittle and more prone to break, affects approximately one out of every 12 men and one out of every three women at some point in their lifetimes.
Sources for this story include: www.dailymail.co.uk; health.usnews.com.
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml